Just diagnosed with possibility of having Lupus

Hi everyone, I've just been told that I could be having Lupus after my ANA came back positive. I don't have any rashes or falling of hair but I have inflammation in both my hands and knee joints. I also have OA.

I been taking curcumin and Boswelia supplements for the past few months but the Dr has asked me to stop those and has started me on Celebrex (celecoxib). I'm quite hesitant to start on these NSAIDs since the Boswelia has been kind of working at suppressing my inflammation.

I seek some views on whether should I start taking the NSAIDs?

also is the hair falling and skin rashes bound to happen at some point?..

I thank you all for your support and views..really appreciate it since I'm still trying to understand what should I do next..

Thanks so much.

Robyn, 42

Last edited by

7 Replies

oldest • newest
  • Hi Robyn...sorry you tested positive. I did test positive, low end 3 years ago.

    I am not on medicine. Have been treating naturally for 3 years. Just finished a 90 day thyroid repair, anti inflammatory diet to stop my hair from falling out. Worked...

  • Hi Robyn820,

    Is there a reason that you are reluctant to try the NSAIDs rather than taking supplements? Are you concerned about possible side effects? If so, I would recommend discussing this with your doctor and asking them why they feel the NSAIDs may be a better option that the supplements you have been taking? The doctor may feel that there is not enough clinical evidence that Boswelia is effective and safe for long term use. Ultimately the decision will be yours, but your doctor should be aware if you will not stick to the treatment plan that they have suggested.

    The presentation of symptoms in lupus varies wildly between patients. You will not necessarily develop all of the common symptoms of lupus, but also if you don't have a particular symptom now, it doesn't mean you won't potentially develop it in the future. It is important for people with lupus to be monitored regularly.

    If you need more information about lupus you can request or download one of our free packs at lupusuk.org.uk/request-info...

  • Hi Paul,

    It's because I have never taken any kind of steroids drugs before and rarely depended on NSAIDs. I am also concerned over the side effects thus I was hoping in the mild stage of lupus maybe I can continue taking boswelia and curcumin for time being. It will all depend on how severe my symptoms will be in near future and should at that time require NSAIDs or more powerful drugs I might have to consider then. This site will be my guide too.

    Thank you Paul

  • Hi Robyn820,

    Celebrex is a non-steroidal anti-inflammatory drug.

    Your doctor may have advised you to stop taking curcumin because it can also cause a wide range of side effects. Curcumin is believed to act like the hormone oestrogen. In theory, it might make hormone-sensitive conditions worse. Lupus is well known to be potentially triggered by hormones and patients are advised to avoid oestrogen containing contraceptives.

    It can also potentially affect bleeding disorders and blood sugar levels.

    A part of the management of lupus is to try and reduce the frequency and severity of flares. Each flare can potentially cause damage and over time this damage can accumulate and result in more severe health problems.

    It is great to have you on this site as part of the community, but please bear in mind that the discussions here are not a substitute for a relationship with your medical professionals and any advice you receive here should not replace that of your doctors.

  • Didn't know curcumin had such effects.. will consult my doctor. Thank you again Paul.

  • Hair loss and skin rashes only affect a minority Robyn - with this disease it's better not to torment yourself with thoughts of what might happen but to deal with problems as and when they arise .... otherwise you'll drive yourself nutsI I strongly agree with Paul's comments. If you've chosen to see a Consultant Rheumatologist it's very bad form not to at least try the drugs he suggests may help allieviate your symptoms.

  • Hi Robyn

    It can be a shock to be told you may have an illness like Lupus!. I hope your Rheumy is keeping an eye on you and you have another appointment to see him.

    I'd just like to add that the NSAID Celebrex that he's prescribed is one of the newer ones called Cox2's that are kinder on the stomach than the older ones. This might help your decision to try it. What have you got to lose and I do agree with Tigerlily that your Rheumy is more likely to help you if your willing to try his suggestions!. It's worked for me over the years!.

    Take your time to process what you've been told and be kind to yourself. Keep posting too as this will help you feel less alone. Take Care. X

You may also like...